Florida, 2011

Drought in Florida, May 24 to 31, 2011

May 24 to 31, 2011 · NWS TAE · 4 events in 4 counties and zones

Severe drought conditions (D2) developed across the area on May 24th and persisted into June.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe drought conditions (D2) developed across the area on May 24th and persisted into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 23, 7:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, May 23, 7:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EDT MON MAY 23 2011

.DISCUSSION...A SLIGHT INCREASE IN LOW LEVEL MOISTURE WAS EVIDENT
THIS AFTERNOON AS A FEW CU DEVELOPED ON THE SEA BREEZE FRONT. A
SEVERE THUNDERSTORM DEVELOPED WELL TO OUR SOUTHEAST OVER WESTERN
MARION COUNTY BUT DISSIPATED AS IT MOVED TO THE NORTHWEST. SKIES
WILL BE PARTLY CLOUDY TONIGHT AS HIGH LEVEL CLOUDS MOVE IN FROM THE
WEST. OTHERWISE...PATCHY FOG MAY DEVELOP AFTER MIDNIGHT. NO UPDATE
TO GRIDS OR ZONES ARE ANTICIPATED.

&&

.MARINE...THE WEAK PRESSURE GRADIENT OVER THE REGION WILL MEAN A
CONTINUATION OF THE LIGHT GENERALLY ONSHORE WINDS AND LOW SEAS THAT
HAVE BEEN OBSERVED OVER THE NE GULF OVER THE PAST SEVERAL DAYS.

&&

.AVIATION...THE GUIDANCE FOR TONIGHT IS MUCH LESS AGGRESSIVE ON FOG
CHANCES COMPARED TO RECENT NIGHTS. ALTHOUGH NOT A WHOLE LOT HAS
CHANGED ON THE LARGE SCALE...SATELLITE IMAGERY DOES SHOW SOME HIGH
LEVEL CLOUDINESS THAT WILL MOVE INTO THE AREA TONIGHT FROM THE WEST.
THIS MAY BE ENOUGH TO LIMIT OUR FOG COVERAGE AND DENSITY. HAVE GONE
WITH NO FOG AT KDHN AND KABY AND PREVAILING MVFR AT THE REMAINING
LOCATIONS WITH TEMPO IFR CONDITIONS AT KTLH AND KECP. ANY FOG THAT
DOES DEVELOP WILL DISSIPATE RAPIDLY AFTER SUNRISE WITH VFR
PREVAILING THROUGH THE DAY ON WEDNESDAY.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

GA...NONE.

FL...RED FLAG WARNING FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: CALHOUN...GADSDEN...HOLMES...INLAND
     BAY...INLAND WALTON...JACKSON...LIBERTY...AND WASHINGTON.

GM...NONE.

&&

VAN DYKE/BARRY
Hazardous weather outlook, May 23, 9:16 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1016 PM EDT MON MAY 23 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-241100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1016 PM EDT MON MAY 23 2011 /916 PM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

AREAS OF FOG ARE EXPECTED TO DEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...THE POTENTIAL FOR
LATE NIGHT AND EARLY MORNING DENSE FOG PERSISTS DURING THE NEXT
SEVERAL DAYS. OTHERWISE...ALTHOUGH TEMPERATURES WILL DROP A DEGREE
OR TWO THROUGH MID WEEK...GENERALLY HOT AND DRY WEATHER IS EXPECTED.
THE NEXT DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS IS NOT EXPECTED
UNTIL THE END OF THE WEEK AND INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY/BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Coastal Franklin

When
May 24, 12:00 AM EST to May 31, 11:59 PM EST
Where
Coastal Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Drought, Inland Franklin

When
May 24, 12:00 AM EST to May 31, 11:59 PM EST
Where
Inland Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Drought, Liberty

When
May 24, 12:00 AM EST to May 31, 11:59 PM EST
Where
Liberty forecast zone
Reported by
Official NWS Observations

Drought, Gadsden

When
May 24, 12:00 AM EST to May 31, 11:59 PM EST
Where
Gadsden forecast zone
Reported by
Official NWS Observations
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306867, 306868, 306869, 306870.